| Catalog Number |
903-00039A-UK |
| Medical Device Problem Code |
Device Emits Odor (1425)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
07/23/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The internal complaint file (b)(4) has been logged for this incident for traceability.The ri-2 involved in this incident was returned to belmont (uk) for evaluation on aug 08, 2023.After opening the device involved in the incident, the service engineer found several burns and melted plastic surrounding the metal connectors of the heating coil and the snubber elements.The investigation is ongoing and no root cause has been determined yet.Risk management file has been reviewed and no new risks identified at this time.The user did confirm that the patient died however the death was not attributed to the device.When the rapid infuser detects a situation that is compromising effective infusing, the system stops pumping and heating, closes off the line to the patient, sounds an audible alarm, and displays an alarm message with instructions for corrective measure.In the event of an "over temperature" alarm, the rapid infuser displays the following alarm message: "infusate over temperature.Discard disposable and blood.Restart system with a new disposable.Service machine if error persists."the operator's manual also provides possible conditions and additional recommended operator actions.The operator's manual provides instructions on installing the disposable set and additional recommended operator actions.The step-by-step procedures in manual has warning on installing the disposable, "do not kink or twist the tubing" and "do not apply excessive pressure to the pressure transducer.The pressure transducer can be damaged with excessive force.Do not use the system if the pressure transducer is damaged".Belmont is investigating the returned device.Without results of the device investigation, no conclusions can be drawn at this time.A follow-up report will be submitted once the investigation is complete and additional information becomes available.
Event or Problem Description
Belmont received mhra report (b)(4) which detailed the following.The device was attached to a patient in the event of a catastrophic blood loss.Moments after the device started running there was a strong burning smell witnessed by all members of the team.Area inspected and confirmed that it was the belmont ri2.Device stopped and removed from service immediately.Pressure infusion bags utilised to continue the treatment.It was reported the patient expired during the event, although the device was not a contributing factor.
Additional Manufacturer Narrative
The cited device was evaluated by a belmont service technician.After visual inspection inside the unit, it was identified that that capacitor block melted.It was noted that two of the connectors from the power driver module to the plastic capacitor block were loose and not torqued.It is possible that the loose connectors could have contributed to the issue.However, it could not be determined if the connectors became loose as a result of the plastic melting.A precise root cause of the reported issue could not be determined.We reviewed the device history for this unit, and no similar issues were identified.The capacitor block was replaced, the connector was reconnected, and the power driver module ring screws were torqued.The system was run for a prolonged period of time while monitoring the capacitor block for reoccurrence.No further issues were identified.The device was system tested and passed with no issues.We will continue to monitor this type of incident closely and take further corrective and preventive actions if required.